Spike in overdoses reportedly due to opioid-sedative mix that acts like 'date rape drug'
Vancouver Coastal Health warned of fentanyl-benzodiazepine mix months ago
A new deadly cocktail has been showing up in Vancouver's drug supply in recent weeks: fentanyl cut with benzodiazepines or benzos as they're more commonly called.
Vancouver Coastal Health first warned about benzos — drugs like Valium and Xanax which have a sedative-like effect — being found in street drugs earlier this year.
Over the last few weeks, though, drug users and overdose prevention advocates have been reporting a significant uptick in benzo-contaminated drugs being sold as heroin.
"We've been noticing a lot of people with other symptoms besides just overdoses [symptoms] that we normally see," said Sarah Blyth.
People are unconscious for much longer, sometimes for several hours and experience memory loss.
"It's really a scary situation right now, and it's getting worse in a lot of ways," she told CBC's Matt Meuse.
In some cases, Blyth said, the person wakes up to find they've been robbed or sexually assaulted.
And unlike fentanyl overdoses, the antidote naloxone can't reverse the effects of benzos.
"It's a really challenging situation," she said, referring to the toll the overdoses have on harm reduction staff.
"You go from being able to bring someone out of an overdose within minutes to it being an all-day long situation where you have to monitor people going in and out of consciousness."
It's also tricky to test for benzos in the drug supply, she added, without an expensive piece of equipment called a mass spectrometer.
Garth Mullins, a Vancouver activist who hosts the drug-related podcast Crackdown, recently came across a close friend who had overdosed on a fentanyl-benzo mix.
"I thought at first that she was dead," he said.
"She was so gone. Her facial expression was different, like slack, and her colour was strange and she was cold. It was just terrifying."
He said he's heard the new combination described as similar to a "date rape drug" because of how long the person is unconscious and urged users to take precautions like not taking drugs alone.
He also wants to see a more regulated drug supply as part of the solution.
"We're still trying to figure out — is it a blip? Is this a contamination of one package of drugs in the supply? Or is this now a new trend?" said Mullins.
With files from Matt Meuse and On The Coast